The emergency department of a hospital is a stressful place for everyone – patients and healthcare providers alike. The fast pace and need for quick decision-making in urgent situations can be difficult even for seasoned physicians. Sometimes, however, making decisions too quickly has its own dangers, as we see in this month’s case.
Dr A, 38, was a physician working in the emergency department (ED) of a mid-size hospital. His patient, Mrs P, 59, was brought into the ED by fire department ambulance. The patient had a history of asthma, COPD, diabetes and severe anaphylactic reactions to multiple medicines. The fire medics reported that Mrs P’s husband had called 911 because she was experiencing respiratory distress. The medics indicated that she was allergic to “penicillins and mycins,” and that the patient’s husband had provided a list of her medication allergies. Her last hospitalization had been several months before, at a different hospital, for shortness of breath and elevated blood glucose. During that stay, she had been given moxifloxacin to which she developed a reaction which was treated with diphenhydramine and IV hydration.
Dr A found Mrs P to be alert but having breathing difficulties. He immediately ordered a chest X-ray, EKG, albuterol treatments, and blood work. He quickly skimmed the patient’s electronic record, which specified that she would need a trial of any new medication due to her history of reactions, but he neglected to note the allergy to moxifloxacin. The results of the chest X-ray concerned Dr A greatly as it was indicative of left lower lobe pneumonia, so he ordered an antibiotic for the patient – moxifloxacin. Because he felt that time was of the essence, he ignored the note that said that Mrs P should have a trial of any new medication. He remembered he had seen moxifloxacin mentioned as the antibiotic she had last taken, so he assumed that would be a safe choice. He never specifically asked the patient or her husband about the medication before ordering its administration.
Within an hour of taking the antibiotic, Mrs P began experiencing severe shortness of breath. Unfortunately, instead of starting CPR or calling for help, the nurse who discovered Mrs P struggling to breathe ran out of the room to get a nebulizer treatment. When she returned, the patient was turning blue and had stopped breathing. Code was called, and Dr A ran in, attempted CPR, and intubated the patient. The patient’s breathing was restarted, but it still took an hour before she was given diphenhydramine and other medications to treat the allergic reaction.
Mrs P did not regain consciousness and was admitted to the intensive care unit in critical condition. She had no neurological reactions. A head CT suggested an acute/subacute ischemic injury and that the patient was in acute renal failure. An MRI revealed diffuse anoxic/hypoxic brain injury and cerebellar herniation. The patient was pronounced dead that evening. The cause of death listed on the death certificate was cerebral edema, anoxic brain injury, and PEA arrest.
The patient’s husband was devastated, and Dr A felt terrible, although he believed her death might have been attributable to her multiple chronic conditions. Months later, Dr A was informed that he, the nurse, and the hospital were all being sued for the wrongful death of Mrs P.